Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 27, NWS Jackson, MS

March 18, 2015Covington County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2015, 9:29 PM CDT for Covington County, Smith County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2015, 9:29 PM CDT (02:29 UTC)
Expired
Mar 18, 2015, 10:15 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Covington County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 67 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 10:00 PM CDTHAIL 1Taylorsville, MSMEMA REPORTS QUARTER SIZE HAIL NEAR TAYLORSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2015-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2015-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KJAN 190229
SVRJAN
MSC031-129-190315-
/O.NEW.KJAN.SV.W.0027.150319T0229Z-150319T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
929 PM CDT WED MAR 18 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTH CENTRAL SMITH COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 1015 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
  OLIVE...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLORSVILLE AROUND 1000 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3176 8975 3178 8973 3178 8966 3183 8965
      3195 8949 3180 8939 3179 8940 3173 8940
      3161 8968
TIME...MOT...LOC 0229Z 234DEG 26KT 3173 8967

HAIL...1.00IN
WIND...60MPH

$$

MRM
2 follow-up statements
304 
WWUS54 KJAN 190246
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
946 PM CDT WED MAR 18 2015

MSC031-129-190315-
/O.CON.KJAN.SV.W.0027.000000T0000Z-150319T0315Z/
SMITH MS-COVINGTON MS-
946 PM CDT WED MAR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COVINGTON AND SOUTH CENTRAL SMITH COUNTIES UNTIL 1015 PM CDT...

AT 947 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MOUNT OLIVE...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLORSVILLE AROUND 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3168 8965 3174 8965 3186 8961 3195 8949
      3180 8939 3179 8940 3173 8940 3164 8962
TIME...MOT...LOC 0247Z 234DEG 26KT 3181 8955

HAIL...1.00IN
WIND...60MPH

$$

MRM
546 
WWUS54 KJAN 190255
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT WED MAR 18 2015

MSC031-129-190315-
/O.CON.KJAN.SV.W.0027.000000T0000Z-150319T0315Z/
SMITH MS-COVINGTON MS-
955 PM CDT WED MAR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COVINGTON AND SOUTH CENTRAL SMITH COUNTIES UNTIL 1015 PM CDT...

AT 955 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TAYLORSVILLE...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLORSVILLE AROUND 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3173 8956 3184 8956 3194 8948 3180 8939
      3179 8940 3175 8940 3173 8941 3168 8953
TIME...MOT...LOC 0255Z 234DEG 26KT 3184 8949

HAIL...1.00IN
WIND...60MPH

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:21 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 18, 4:21 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT WED MAR 18 2015

.DISCUSSION...THE MODELS WERE DIFFERENT ON THE TRACK OF THE SURFACE
FEATURE ASSOCIATED WITH THE RAIN AND TROUGH AXIS EXPECTED TO MOVE
THROUGH THE REGION. LEANED TOWARD THE NAM AND THE HRR SOME ALSO FOR
TONIGHT. THE UPPER TROUGH SEEMS TO BE MOVING MORE NORTHWARD...PULLING
THE MAIN AREA OF RAIN WITH IT. EXPECTING THE RAIN ASSOCIATED THE
BOUNDARY TO SWEEP ACROSS THE CWA...WITH THE BEST RAIN IN THE WEST.
WITH THE SUN BREAKING OUT FOR AREAS EAST OF THE MISSISSIPPI
RIVER...THERE IS SOME INSTABILITY AVAILABLE. STILL EXPECTING
THUNDERSTORMS TO BE ISOLATED AT BEST AND MOST FAVORABLE IN THE
SOUTHWEST FOR THUNDERSTORMS/POSSIBLE STRONG...COULD SEE A STRONG STORM OR TWO
FURTHER NORTH THIS AFTERNOON. LIMITED WORDING WAS STILL GOOD.
OTHERWISE...LOOKING FOR RAIN TO CONTINUE THROUGH MIDNIGHT...MAYBE
SHORTLY AFTER WITH ACTIVITY DIMINISHING FROM THE SOUTH.

WITH THE UPPER RIDGE OVER THE GULF...THE AIR MASS WILL NOT CHANGE MUCH
GOING THROUGH THE WEEKEND. THE TAIL END OF THE CURRENT PASSING
BOUNDARY WILL STALL OVER THE AREA WITH SEVERAL WAVES DEVELOPING OVER
NORTHERN MEXICO AND RIDING IT TO THE NORTHEAST. IT LOOKS LIKE THE
PATTERN WILL STAY THE SAME UNTIL MONDAY WHEN AN UPPER TROUGH DIGS
DOWN INTO THE FOUR CORNERS AND MOVES EAST INTO THE CWA. WITH
MOISTURE FLOWING FROM THE SOUTHWEST...WE WILL GET SOME PACIFIC AND
GULF MOISTURE FLOWING INTO THE AREA. WHILE THERE WILL BE LIKELY BE
CLOUDS AROUND...THE BOUNDARY AND SOUTHERLY FLOW SHOULD BE ENOUGH TO
GENERATE ISOLATED THUNDER EACH AFTERNOON FROM TODAY THROUGH MONDAY.
LOOKS LIKE MILD TEMPERATURES WILL CONTINUE TO 70S AND 50S EVERYWHERE.
A FEW LOCATIONS MAY GET ENOUGH FLOW TO GET UP TO 80.

THERE MAY BE A DAY OR TWO NEXT WEEK WITH COOLER AND DRIER
AIR...TUESDAY AND WEDNESDAY. OTHERWISE...SPRING IS IN FULL SWING WITH
A NEW STORM SYSTEM EVERY FEW DAYS. OVERALL NO BIG CHANGES TO THE
FORECAST.

&&
.AVIATION...ALL SITES CONTINUE TO BE VFR THIS AFTERNOON AS RAIN HAS
TAKEN A LITTLE WHILE TO OVERSPREAD THE REGION. SOME LOWER CLOUD
COVER SHOULD SPREAD OVER THE REGION THROUGH THE EVENING AS THE RAIN
GETS CLOSER. THIS COULD BRING A MIX OF VFR/MVFR CEILINGS TO THE
REGION THROUGH THE EVENING HOURS. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  72  59  74 /  91  40  31  58
MERIDIAN      60  76  58  75 /  84  40  30  61
VICKSBURG     56  72  59  74 /  91  38  31  58
HATTIESBURG   61  79  61  79 /  83  29  21  40
NATCHEZ       59  74  59  76 /  91  31  25  49
GREENVILLE    53  65  56  65 /  89  35  42  68
GREENWOOD     53  69  56  68 /  85  30  42  67

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/28
Hazardous weather outlook, Mar 18, 2:51 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAR 18 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
251 PM CDT WED MAR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 18, 8:19 PM CDT, 1 hour 10 minutes before
MSZ051-057-190150-
NEWTON MS-JASPER MS-
819 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES SOUTH OF ROBERTS AT 819 PM CDT...MOVING EAST AT 35
MPH.

PEOPLE IN NORTHERN JASPER AND SOUTHERN NEWTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3231 8897 3207 8897 3204 8931 3226 8931
TIME...MOT...LOC 0119Z 264DEG 29KT 3217 8923

MRM
Special weather statement, Mar 18, 8:30 PM CDT, 59 minutes before
MSZ048-049-190200-
RANKIN MS-HINDS MS-
830 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTH OF DRY GROVE AT 831 PM CDT...MOVING NORTHEAST
AT 30 MPH.

PEOPLE IN HINDS AND WEST CENTRAL RANKIN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3239 9038 3221 9015 3208 9046 3218 9060
TIME...MOT...LOC 0131Z 230DEG 28KT 3218 9043

MRM
Special weather statement, Mar 18, 8:37 PM CDT, 52 minutes before
LAZ024-026-190205-
CONCORDIA LA-CATAHOULA LA-
837 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF WILDSVILLE AT 837
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN CENTRAL CATAHOULA AND NORTHERN CONCORDIA PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3176 9169 3154 9151 3141 9180 3155 9193
TIME...MOT...LOC 0137Z 233DEG 27KT 3154 9177

MRM
Special weather statement, Mar 18, 8:46 PM CDT, 43 minutes before
MSZ043-048>050-054>056-190215-
SMITH MS-SIMPSON MS-SCOTT MS-RANKIN MS-MADISON MS-HINDS MS-COPIAH MS-
846 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
846 PM CDT WED MAR 18 2015

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL WAS LOCATED FROM FANNIN TO 6 MILES WEST OF BYRAM AT 845 PM
CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN OF ONE INCH IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME NORTHEASTERN COPIAH...SOUTHEASTERN HINDS...SOUTH
CENTRAL MADISON...RANKIN...SOUTHWESTERN SCOTT...NORTHWESTERN SIMPSON
AND EXTREME NORTHWESTERN SMITH COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3234 8950 3196 9006 3216 9051 3254 8995
TIME...MOT...LOC 0145Z 297DEG 28KT 3243 8995 3226 9010
          3218 9034

MRM
Special weather statement, Mar 18, 8:59 PM CDT, 30 minutes before
LAZ025-026-MSZ059-060-190230-
ADAMS MS-JEFFERSON MS-TENSAS LA-CONCORDIA LA-
859 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
859 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF FROGMORE AT 859
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN WEST CENTRAL JEFFERSON AND NORTHERN ADAMS COUNTIES...AND
NORTHEASTERN CONCORDIA AND SOUTH CENTRAL TENSAS PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3184 9137 3157 9120 3142 9163 3158 9170
TIME...MOT...LOC 0159Z 237DEG 28KT 3155 9159

MRM
Special weather statement, Mar 18, 9:09 PM CDT, 20 minutes before
MSZ055-056-064-065-190240-
SMITH MS-SIMPSON MS-JEFFERSON DAVIS MS-COVINGTON MS-
909 PM CDT WED MAR 18 2015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
909 PM CDT WED MAR 18 2015

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CLEM AT 909 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN NORTHWESTERN COVINGTON...NORTHERN JEFFERSON DAVIS...
SOUTHEASTERN SIMPSON AND SOUTHWESTERN SMITH COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3191 8967 3170 8949 3153 8981 3169 8995
TIME...MOT...LOC 0209Z 229DEG 28KT 3170 8979

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:10 PM CDTSpecial Weather StatementJANSimpson30 min
Mar 18, 7:16 PM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith29 min
Mar 18, 7:36 PM CDTSpecial Weather StatementJANWashington29 min
Mar 18, 7:57 PM CDTSpecial Weather StatementJANSmith28 min
Mar 18, 8:19 PM CDTSpecial Weather StatementJANJasper31 min
Mar 18, 8:30 PM CDTSpecial Weather StatementJANHinds30 min
Mar 18, 8:46 PM CDTSpecial Weather StatementJANRankin29 min
Mar 18, 8:52 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin38 min
Mar 18, 9:09 PM CDTSpecial Weather StatementJANJefferson Davis31 min
Mar 18, 9:50 PM CDTSpecial Weather StatementJANLamar30 min
Mar 18, 10:03 PM CDTSevere Thunderstorm WarningJANJasper, Jones, Smith42 min
Mar 18, 10:09 PM CDTSevere Thunderstorm WarningJANForrest, Jones51 min
Mar 18, 10:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Jones43 min
Mar 18, 10:53 PM CDTSevere Thunderstorm WarningJANJones22 min
Mar 18, 11:08 PM CDTSpecial Weather StatementJANClarke32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.